Tornadoes · United States · Alabama · 2016

EF0 tornado, Roanoke Jct, Alabama, March 1, 2016

This EF0 tornado ran 3.1 miles across Lee County on March 1, 2016, touching down at 8:27 PM CST and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 1, 2016
Touchdown
8:27 PM CST (02:27 UTC)
Lifted
8:31 PM CST (02:31 UTC)
On the ground
4 minutes
Path length
3.1 miles (5.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Lee County
Touchdown point
32.683, -85.406
Lift-off point
32.677, -85.354
Record number
1603012027-01

The damage survey

8 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 73 mph.

  • changed from snapped to uprooted due to sparce damage.
  • changed from snapped to uprooted due to sparse damage.
  • estimate of starting point

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A highly amplified upper-level trough approached the central Gulf Coast Region during the afternoon hours. A deepening surface low over the Ohio Valley Region pushed a strong cold southeast towards Alabama. By the middle of the afternoon, deep layer shear had increased to 60 knots with 0-3 km storm-relative helicity values between 200 and 300 m2/s2. Destabilization and shear profiles favored severe thunderstorms, including tornadoes and large hail.

National Weather Service meteorologists surveyed damage in north central Lee County just north of the city of Opelika and determined that the damage was consistent with an EF-0 tornado. Maximum winds were estimated to be around 70-75 mph. ||The tornado touched down just north of downtown Opelika, west of Oak Bowery Road where numerous trees were uprooted. The tornado traveled east-southeast crossing Morris Avenue where additional small pine trees were uprooted. Farther to the east, the tornado crossed U.S. 431 and Industrial Blvd. where minimal damage was observed. The tornado lifted near the Opelika Sports Complex on Andrews Road where several more soft and hardwood trees were snapped and uprooted. Along the path, 20 to 30 trees sustained damage. However, little to no structure damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS BMX issued a tornado warning for this county at 02:26 UTC, 1 minute before the tornado touched down, in force until 02:40 UTC.

The county was under a severe thunderstorm watch, issued at 23:25 UTC and running to 04:29 UTC.

Issued (UTC)ExpiredProductOffice
13:33 UTC16:00 UTCDense Fog AdvisoryBMX
23:25 UTC04:29 UTCSevere Thunderstorm WatchBMX
02:26 UTC02:40 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:26 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 1, 6:45 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 1, 6:45 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CST TUE MAR 1 2016

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...
PRE-FRONTAL TROUGH HAS SEVERE THUNDERSTORMS DEVELOPING ALONG IT.
IT APPEARS A TORNADO HAS TOUCHED DOWN NEAR BENT BROOK GOLF COURSE
TO NEAR SOUTH SHADES CREST AREA. ADDITIONAL TREES AND POWER LINES
HAVE BEEN KNOCKED DOWN IN JEFFERSON AND SHELBY COUNTIES. SBCAPE
VALUES JUST AHEAD OF THE PRE-FRONTAL TROUGH ARE LESS THAN 500. MID
LEVEL LAPSE RATES ARE NEAR 6.5...IN A HIGHLY SHEARED ENVIRONMENT.
IT APPEARS THERE IS A CHANCE FOR ADDITIONAL WIND DAMAGE AND
HAIL...WITH AN OUTSIDE SHOT OF A TORNADO...ESPECIALLY IF CELLS
INTERACT. THE ACTIVITY WILL BE WEAKENING AND SUBSEQUENTLY ENDING
ANY SEVERE THREAT BY AROUND MIDNIGHT. SO DO NOT LET YOU GUARD DOWN
JUST YET OVER THE SOUTHEAST HALF OF CENTRAL ALABAMA.

75

&&

.AVIATION...
00Z TAF DISCUSSION.

PRE FRONTAL TROUGH WAS PRODUCING THUNDERSTORMS...SOME
SEVERE...NEAR TCL/BHM/EET/ANB/ASN...THE NEXT FEW HOURS. THESE
STORMS WILL WEAKEN AS THEY APPROACH MGM/TOI BY 02-04Z. SOUTHWEST
WINDS ARE AHEAD OF THE PRE-FRONTAL TROUGH AND GUSTING NEAR 20KTS.
THE CLOSER TO THE CONVECTION...THE GUSTS INCREASE TO NEAR 30KTS.
CEILINGS DROP TO MVFR WITH THIS ACTIVITY. THE WINDS REMAIN
GENERALLY NORTHWEST AND MAY FLUCTUATE WEST NORTHWEST UNTIL THE
FRONT PASSES. A BRIEF PERIOD OF IFR IS POSSIBLE NEAR AND BEHIND
THE FRONT AND SHOULD THEN RISE TO MVFR FOR THE REMAINDER OF THE
OVERNIGHT. CEILINGS FINALLY RISE TO THE VFR BY MID MORNING IN MOST
LOCATIONS AS THE FRONT MOVES OUT OF THE AREA.

75

&&

.FIRE WEATHER...

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS CENTRAL ALABAMA THIS
THIS EVENING AHEAD OF A STRONG COLD FRONT. COLDER AND DRIER
CONDITIONS MOVE IN FOR WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM
WILL BRING RAIN INTO THE AREA ON THURSDAY...WITH ISOLATED
THUNDERSTORMS. COLDER CONDITIONS AGAIN ON FRIDAY WITH A WARM-UP
HEADING INTO THE WEEKEND. PATCHY FROST POSSIBLE THURSDAY MORNING
AND AGAIN SATURDAY MORNING.

&&

.PREV DISCUSSION...
/ISSUED 1152 AM CST TUE MAR 1 2016/
SHORT TERM...TODAY AND TONIGHT.

THE BULK OF THE ONGOING FORECAST FOR TODAY AND TONIGHT WILL REMAIN
INTACT. COLD FRONT IS STILL FORECAST TO REACH THE WESTERN BORDER OF
CENTRAL ALABAMA MID TO LATE AFTERNOON. THERE'S OBVIOUSLY QUITE A BIT
OF LIFT ASSOCIATED WITH THE FRONT ITSELF AND THE ASSOCIATED UPPER
LEVEL SHORTWAVE TROUGH SWINGING THROUGH THE AREA. THE TROUGH WILL
ALSO HELP TO ENHANCE INSTABILITY...WHICH SHOULD BE MAXIMIZED DURING
THE PEAK HEATING OF THE AFTERNOON. MODEL PROGS OF SHEAR PARAMETERS
ALSO SHOW ENOUGH SHEAR PRESENT THIS AFTERNOON TO ORGANIZE STORMS IF
DEEP ENOUGH UPDRAFTS CAN BE SUSTAINED.

WHEN LOOKING AT SEVERE WEATHER PARAMETERS...I THINK THE POTENTIAL
LIMITING INGREDIENT WILL BE LOW LEVEL MOISTURE. MODELS INDICATE
ADEQUATE (THOUGH NOT OVERLY SUBSTANTIAL) MOISTURE AHEAD OF THE
FRONT... WITH SURFACE DEWPOINTS IN THE 55 TO 60 DEGREE RANGE BY THE
TIME THE FRONT GETS HERE. THAT IS ACTUALLY QUITE A WAYS TO GO FROM
THE CURRENT DEWPOINT RANGE OF 40S TO LOWER 50S...WITH RELATIVELY
WEAK MOISTURE ADVECTION GOING ON TODAY.

RADARS BACK TO OUR WEST SHOW A SHORT LINE OF CONVECTION ACROSS AR
AND OK. WOULD EXPECT THIS LINE TO WEAKEN IN INTENSITY THROUGH THE
EARLY MORNING HOURS...BUT START TO INTENSIFY ONCE AGAIN AND PERHAPS
GROW IN COVERAGE BY NOONISH. I REALLY GET A SENSE THAT WE WILL BE
DEALING WITH A LINEARLY ORIENTED MCS...WITH A PRIMARY DAMAGING WIND
THREAT. BUT GIVEN THE TIME OF YEAR...AND THE SUFFICIENT AMOUNT OF
SHEAR AVAILABLE WITH THIS SYSTEM...ITS STILL HARD TO COMPLETELY RULE
OUT A BRIEF TORNADO OR FEW.

MODELS ARE IN PRETTY GOOD AGREEMENT IN MOVING THE SYSTEM THROUGH
CENTRAL ALABAMA RATHER QUICKLY THIS AFTERNOON AND EVENING...WITH A
WEAKENING TREND EXPECTED AFTER THE SUN GOES DOWN. ALL RAIN SHOULD
EXIT THE EASTERN COUNTIES BY MIDNIGHT OR SO...AS COLDER AIR STARTS
TO FUNNEL BACK IN BEHIND THE FRONT.

/61/

LONG TERM...WEDNESDAY THROUGH MONDAY.

A FAIRLY ACTIVE ZONAL FLOW PATTERN DURING THIS PERIOD WITH
PROGRESSIVE LOW PRESSURE SYSTEMS AND NO SIGNIFICANT INTRUSIONS OF
COLD AIR. CENTRAL ALABAMA WILL BE NORTH SIDE OF THE COLD FRONT BY
SUNRISE WEDNESDAY AND ALL THE RAIN SHOULD BE SOUTH AND EAST OF THE
AREA. STRONG COLD AIR ADVECTION ON WEDNESDAY WILL KEEP HIGHS IN
THE 50S. SKIES SHOULD BE MOSTLY SUNNY WITH SOME SCATTERED CUMULUS
ACROSS NORTH ALABAMA. A SURFACE HIGH WILL BUILD INTO THE AREA
WEDNESDAY NIGHT AND TEMPERATURES WILL FALL INTO THE 30S...WITH
FROST POSSIBLE...ESPECIALLY EAST OF I-65. CLOUDS WILL QUICKLY
SPREAD ACROSS THE AREA FROM WEST TO EAST ON THURSDAY AS A CLIPPER
TYPE SHORT WAVE TROF ADVANCES RAPIDLY EASTWARD ACROSS THE OHIO
VALLEY STATES. RAIN WILL ARRIVE INTO NORTHWEST ALABAMA BEFORE NOON
THURSDAY AND QUICKLY SPREAD EASTWARD. WITH SURFACE DEWPOINTS IN
THE 30S AND 40S...THE AIR MASS WILL BE VERY STABLE IN THE LOW
LEVELS. HOWEVER...SOME ELEVATED INSTABILITY WILL OCCUR ACROSS
NORTH ALABAMA DUE TO STEEP LAPSE RATES...AND ISOLATED THUNDERSTORMS
POSSIBLE. THE RAIN SHOULD BE EAST OF CENTRAL ALABAMA BY MIDNIGHT
THURSDAY NIGHT. A QUICK SHOT OF COLD AIR ON THE BACK SIDE OF THE
SHORT WAVE TROF WILL PRODUCE HIGHS BACK DOWN INTO THE 50S ON
FRIDAY. THE WEEKEND IS LOOKING NICE WITH HIGHS IN THE 60S AND EVEN
SOME LOW 70S ACROSS THE SOUTH ON SUNDAY. THE UPPER FLOW PATTERN
WILL UNDERGO A SIGNIFICANT CHANGE NEXT WEEK WITH A DEEP TROF
DEVELOPING ACROSS THE WESTERN UNITED STATES...AND A DOWNSTREAM
RIDGE OVER THE EASTERN STATES. THIS WILL LIKELY RESULT IN ABOVE
NORMAL TEMPERATURES AND DRY CONDITIONS ACROSS ALABAMA MONDAY AND
TUESDAY.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     37  53  34  56  42 /  90   0   0  80  50
ANNISTON    38  54  35  59  44 /  90   0   0  80  60
BIRMINGHAM  38  56  38  59  44 /  90   0   0  80  40
TUSCALOOSA  40  58  39  61  43 /  80   0  10  80  30
CALERA      40  57  39  62  44 /  90   0   0  80  40
AUBURN      43  58  38  64  45 /  80   0   0  50  60
MONTGOMERY  44  61  38  67  46 /  80   0   0  40  60
TROY        45  61  38  69  47 /  70   0   0  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 1, 7:07 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CST TUE MAR 1 2016

ALZ011>015-017>050-030415-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
707 PM CST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE STORMS WITH THE POTENTIAL OF DAMAGING WINDS UP TO 70 MPH
...HAIL UP TO QUARTER SIZE...AND A BRIEF TORNADO. THESE STORMS ARE
STILL POSSIBLE GENERALLY SOUTH AND EAST OF A LINE FROM
LIVINGSTON...TO ALABASTER...TO ANNISTON THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THROUGH AROUND 11 PM.

In the hours before

Local storm report, Mar 1, 7:08 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CST TUE MAR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     4 NW FAIRFIELD          33.52N 86.96W
03/01/2016                   JEFFERSON          AL   PUBLIC

            TREE REPORTED DOWN. TIME ESTIMATED BY RADAR.

0542 PM     TORNADO          3 SSW BESSEMER          33.33N 86.98W
03/01/2016                   JEFFERSON          AL   AMATEUR RADIO

            *** 1 INJ *** REPORT OF A RESIDENT INJURED. TIME
            ESTIMATED BY RADAR.

0542 PM     TORNADO          4 SSW BESSEMER          33.33N 86.99W
03/01/2016                   JEFFERSON          AL   BROADCAST MEDIA

            TREE DAMAGE REPORTED. TIME ESTIMATED BY RADAR.

0543 PM     TSTM WND DMG     4 SSW BESSEMER          33.33N 86.98W
03/01/2016                   JEFFERSON          AL   PUBLIC

            SIGNIFICANT DAMAGE REPORTED AT BENT BROOK GOLF COURSE.
            POSSIBLE DAMAGE TO VEHICLES. SEVERAL TREES DOWN. COUNTY

            ROAD 52 BLOCKED BY DOWNED TREES. TIME ESTIMATED BY RADAR.

0543 PM     TORNADO          3 SSW BESSEMER          33.33N 86.98W
03/01/2016                   JEFFERSON          AL   AMATEUR RADIO

            REPORT OF A HOME LEVELED. TIME ESTIMATED BY RADAR.

0545 PM     TSTM WND DMG     4 SSW BESSEMER          33.33N 86.98W
03/01/2016                   JEFFERSON          AL   FIRE DEPT/RESCUE

            TREE REPORTED DOWN.

0546 PM     TORNADO          5 SE BESSEMER           33.32N 86.91W
03/01/2016                   JEFFERSON          AL   AMATEUR RADIO

            REPORT OF TREES AND POWER LINES DOWN. ROAD IMPASSABLE.
            CORRECTED TIME.

0547 PM     HAIL             4 WSW BESSEMER          33.34N 87.03W
03/01/2016  M1.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            GOLF BALL SIZED HAIL REPORTED.

0548 PM     TORNADO          5 SE BESSEMER           33.32N 86.91W
03/01/2016                   JEFFERSON          AL   AMATEUR RADIO

            CEDAR TREE DOWN, ESTIMATED 20 TO 30 FOOT DIAMETER. TIME
            ESTIMATED.

0549 PM     TORNADO          3 SE BESSEMER           33.34N 86.92W
03/01/2016                   JEFFERSON          AL   PUBLIC

            TREES DOWN BLOCKING ROADWAY. TIME ESTIMATED BY RADAR.

0549 PM     TSTM WND DMG     5 SE BESSEMER           33.32N 86.91W
03/01/2016                   JEFFERSON          AL   AMATEUR RADIO

            TREE REPORTED DOWN. TIN OFF OF ROOF AND TREE LIMBS
            REPORTED IN THE VICINITY. TIME ESTIMATED BY RADAR.

0552 PM     TSTM WND DMG     3 NNW ALABASTER         33.29N 86.84W
03/01/2016                   SHELBY             AL   LAW ENFORCEMENT

            TREES DOWN NEAR HELENA CITY HALL. TIME ESTIMATED BY
            RADAR.

&&

JH
Local storm report, Mar 1, 7:11 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST TUE MAR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          3 SSW BESSEMER          33.33N 86.98W
03/01/2016                   JEFFERSON          AL   EMERGENCY MNGR

            *** 4 INJ *** REPORT OF FOUR RESIDENTS INJURED. UPDATED
            INFORMATION ACCORDING TO JEFFERSON COUNTY EMA. TIME
            ESTIMATED BY RADAR.

&&

JH
Local storm report, Mar 1, 7:15 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CST TUE MAR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TORNADO          5 SE BESSEMER           33.32N 86.90W
03/01/2016                   JEFFERSON          AL   AMATEUR RADIO

            TREE DOWN BLOCKING ROAD. TIME ESTIMATED BY RADAR.

&&

JH
Special weather statement, Mar 1, 7:31 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
731 PM CST TUE MAR 1 2016

ALZ037-038-020215-
CHAMBERS AL-TALLAPOOSA AL-
731 PM CST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS AND NORTHERN TALLAPOOSA
COUNTIES UNTIL 815 PM CST...

AT 731 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NEW SITE TO 7 MILES
WEST OF TRAMMEL CROSSROADS TO SPARKLING SPRINGS...AND MOVING EAST AT
50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...VALLEY...LANETT...LAFAYETTE...STROUD...LA FAYETTE...
JACKSONS' GAP...NEW SITE...RED LEVEL...LAKEVIEW...CUSSETA...WEST
CHAMBERS...WELCH...RIDGE GROVE...PENTON...HUGULEY...TRAMMEL
CROSSROADS...FAIRFAX...CHAMBERS COUNTY LAKE AND RIVER VIEW.

THIS INCLUDES INTERSTATE 85 BETWEEN MILE MARKERS 77 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3275 8514 3275 8520 3281 8559 3294 8599
      3303 8578 3311 8571 3311 8524 3286 8519
      3285 8516 3281 8517 3277 8512
TIME...MOT...LOC 0131Z 273DEG 45KT 3296 8577 3301 8565 3308 8556

32/DAVIS
Local storm report, Mar 1, 7:53 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CST TUE MAR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     5 NW GOODWATER          33.11N 86.11W
03/01/2016                   CLAY               AL   AMATEUR RADIO

            MULTIPLE TREES DOWN AND POWER LINES DOWN IN GOODWATER
            ALONG OLD ROCK ROAD AND HWY 511...POSSIBLE TORNADO

&&

CBAIRD
Special weather statement, Mar 1, 7:55 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CST TUE MAR 1 2016

ALZ037-038-043>045-047-020230-
CHAMBERS AL-TALLAPOOSA AL-MACON AL-MONTGOMERY AL-ELMORE AL-LEE AL-
755 PM CST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR MACON...ELMORE...NORTHWESTERN
LEE...NORTHEASTERN MONTGOMERY...SOUTHWESTERN CHAMBERS AND SOUTHERN
TALLAPOOSA COUNTIES UNTIL 830 PM CST...

AT 755 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOYLSTON TO NEAR ECLECTIC
TO NEAR DADEVILLE...AND MOVING EAST AT 65 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN MONTGOMERY...AUBURN...PRATTVILLE...OPELIKA...
MILLBROOK...TUSKEGEE...WETUMPKA...TALLASSEE...DADEVILLE...CAMP
HILL...NOTASULGA...MILSTEAD...ELMORE...COOSADA...ECLECTIC...JACKSONS'
GAP...SHORTER...FRANKLIN...WAVERLY AND EMERALD MOUNTAIN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 179 AND 181.
 INTERSTATE 85 BETWEEN MILE MARKERS 6 AND 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3255 8540 3223 8582 3225 8588 3229 8588
      3230 8590 3227 8590 3227 8598 3224 8600
      3246 8641 3252 8641 3264 8619 3276 8603
      3275 8601 3277 8601 3288 8586 3275 8524
TIME...MOT...LOC 0155Z 276DEG 57KT 3244 8627 3261 8606 3282 8571

32/DAVIS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

2.5 hours before the tornado, 112 km from the path. March 2, 2016.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2016-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN -33, lifted condensation level 1253 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2016-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 64 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
57 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

9.5 hours after it, 112 km from the path. March 2, 2016.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -12696, lifted condensation level 1008 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -58 square meters per square second, 0 to 6 km bulk shear 90 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-12696 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
90 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The radar

The Maxwell AFB radar (KMXX), 42 km away, was scanning. The volume nearest the touchdown began at 02:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:27 UTCTORNADO 03 Nw OpelikaLee, ALA TORNADO TRAVELED WEST TO EAST JUST NORTH OF OPELIKA. NUMEROUS TREES WERE SNAPPED OFF OR WERE UPROOTED ALONG THE PATH.
02:30 UTCTORNADO2 Ne OpelikaLee, ALTORNADO REPORTED WITH TDS SIGNATURE, EMA REPORTED SEVERAL TREES DOWN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 1, 2016

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 15:43 PM CSTEF2Jefferson, AL5.64654
March 16:42 PM CSTEF0Talladega, AL3.080

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.